Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 47, NWS Blacksburg, VA

June 18, 2015Amherst County, Appomattox County, Buckingham County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 18, 2015, 4:21 PM EDT for Amherst County, Appomattox County, Buckingham County, Virginia. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2015, 4:21 PM EDT (20:21 UTC)
Expired
Jun 18, 2015, 5:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Amherst County, VA, Appomattox County, VA, Buckingham County, VA

The radar

The Norfolk radar (KAKQ), 158 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:25 PM EDTTSTM WND DMG4 Ssw Bent Creek, VATREE DOWN ON OAKVILLE ROAD
Jun 18, 4:40 PM EDTTSTM WND DMG4 Sse Tower Hill, VA8 TO 10 TREES DOWN ON WAGON WHEEL ROAD
Jun 18, 4:55 PM EDTTSTM WND DMG5 Nne Hixburg, VATREE DOWN AT HOLLIDAY LAKE SP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS51 KRNK 182021
SVRRNK
VAC009-011-029-182115-
/O.NEW.KRNK.SV.W.0047.150618T2021Z-150618T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT THU JUN 18 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...
  EAST CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...
  BUCKINGHAM COUNTY IN CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 421 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CENTENARY TO NEAR RIVERVILLE...MOVING EAST AT
  15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BUCKINGHAM...
  DILLWYN...
  BENT CREEK...
  NEW CANTON...
  AND CENTENARY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3762 7826 3734 7846 3736 7858 3740 7859
      3734 7860 3751 7905 3758 7892 3754 7890
      3754 7883 3763 7882 3764 7872 3770 7869
      3768 7864 3771 7865 3775 7862 3776 7851
      3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2021Z 282DEG 14KT 3764 7848 3750 7896 

HAIL...<.75IN
WIND...60MPH
 
$$

RS
2 follow-up statements
531 
WWUS51 KRNK 182103
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU JUN 18 2015

VAC009-182112-
/O.CAN.KRNK.SV.W.0047.000000T0000Z-150618T2115Z/
AMHERST VA-
503 PM EDT THU JUN 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AMHERST COUNTY 
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3739 7873 3741 7876 3750 7861 3756 7849
      3746 7837 3734 7846 3736 7858 3740 7859
      3734 7860
TIME...MOT...LOC 2102Z 295DEG 15KT 3742 7842 3736 7866 

$$

VAC011-029-182115-
/O.CON.KRNK.SV.W.0047.000000T0000Z-150618T2115Z/
APPOMATTOX VA-BUCKINGHAM VA-
503 PM EDT THU JUN 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EAST CENTRAL APPOMATTOX AND SOUTHEASTERN BUCKINGHAM COUNTIES...

AT 502 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SHEPPARDS TO HIXBURG...MOVING SOUTHEAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DILLWYN...
SHEPPARDS...
ANDERSONVILLE...
AND TOGA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY
AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3739 7873 3741 7876 3750 7861 3756 7849
      3746 7837 3734 7846 3736 7858 3740 7859
      3734 7860
TIME...MOT...LOC 2102Z 295DEG 15KT 3742 7842 3736 7866 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
661 
WWUS51 KRNK 182116
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 PM EDT THU JUN 18 2015

VAC011-029-182125-
/O.EXP.KRNK.SV.W.0047.000000T0000Z-150618T2115Z/
APPOMATTOX VA-BUCKINGHAM VA-
516 PM EDT THU JUN 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL APPOMATTOX AND 
SOUTHEASTERN BUCKINGHAM COUNTIES HAS EXPIRED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LIGHT TO MODERATE RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING WILL 
CONTINUE IN THE AREA FOR ANOTHER 30 MINUTES OR SO...BUT SEVERE 
WEATHER IS NO LONGER EXPECTED AT THIS TIME.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3739 7873 3741 7876 3750 7861 3756 7849
      3746 7837 3734 7846 3736 7858 3740 7859
      3734 7860
TIME...MOT...LOC 2114Z 282DEG 14KT 3742 7842 3736 7866 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:43 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 18, 2:43 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
243 PM EDT THU JUN 18 2015

.SYNOPSIS...
UPPER LEVEL RIDGING ACROSS THE SOUTHEAST STATES WILL REMAIN IN
PLACE FOR THE REMAINDER OF THIS WEEK. A WEAK FRONT NORTH OF THE
AREA WILL OSCILLATE ACROSS THE REGION INTO THE WEEKEND AND BE THE
MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL
LIKELY INTERACT WITH MOISTURE FROM THE REMNANTS OF TROPICAL
DEPRESSION BILL TO BRING MORE WIDESPREAD SHOWERS AND STORMS
SATURDAY NIGHT AND EARLY SUNDAY.
&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 210 PM EDT THURSDAY...

CONVECTION FIRING THIS AFTERNOON IN BANDS/CLUSTERS ASSOCIATED WITH
UNIDIRECTIONAL WESTERLY FLOW CONVERGENCE ACROSS THE WEST IN ADVANCE OF
WEAK SHORTWAVE ENERGY HEADING TOWARD THE OHIO VALLEY. THIS BASICALLY
AROUND A REGION OF LITTLE COVERAGE BASICALLY INCLUDING THE NEW/ROANOKE
VALLEYS AND POINTS EAST WHERE WESTERLY FLOW CONTINUES TO PUT A LID ON
DEVELOPMENT. HOWEVER INSTABILITY REMAINS VERY HIGH EAST OF THE BLUE
RIDGE SUPPORTED BY STRONG LOW LEVEL THETA-E RIDGING AND HIGH DCAPES.
APPEARS AS THE WESTERLY FLOW WEAKENS WITH TIME INTO LATE AFTERNOON WILL
SEE STORMS MIGRATE EAST WHERE THE BETTER SEVERE PULSE THREAT LOOKS TO
EXIST. POPS THOUGH STILL TRICKY GIVEN LACK OF FORCING ALOFT AS
MAINTAINING COVERAGE INTO THE EVENING A BIT MORE IFFY WITH MORE OF AN
OUTFLOW DRIVEN SCENARIO LIKELY. THUS WILL MAINTAIN OVERALL CHANCE
COVERAGE AND ATTEMPT TO INCLUDE SOME LIKELYS IN SPOTS PER TRENDS AT
RELEASE.

A BIT STRONGER SHORTWAVE ARRIVES ACROSS THE NW LATE TONIGHT
WHICH COULD SUPPORT ANOTHER COMPLEX OF STORMS REACHING PARTS OF SE WEST
VA AND THE HIGHLANDS WHERE WILL BOOST POPS TO HIGH CHANCE/LOW LIKELYS
LATE. OTRW WILL MAINTAIN THE SEVERE MENTION INTO THIS EVENING FOR ALL
SITES IN THE HWO WHILE TRENDING MORE PC/MUGGY WITH SOME PATCHY FOG
AGAIN OVERNIGHT AND ONLY ISOLATED COVERAGE AFTER MIDNIGHT. LOWS AGAIN
BASICALLY 65-72 WITH COOLER VALUES WHERE HEAVY RAINFALL DOES DEVELOP.

WAVE PASSES TO THE NE EARLY FRIDAY ALLOWING THE FRONT TO THE NORTH TO
SAG BACK SOUTH TOWARD THE REGION LATE IN THE DAY. A BIT MORE CLOUDS TO
INIT ALONG WITH POSSIBLE EARLIER SHRA...AND LOWER 85H TEMPS SUPPORTS A
BIT COOLER HIGHS WITH 80S MOST SECTIONS AND ONLY LOWER 90S SOUTH/SE.
CONVECTIVE COVERAGE REMAINS A BIT MORE PROBLEMATIC GIVEN WEAK SUPPORT
ALOFT...WESTERLY FLOW AND LESS INSTABILITY. APPEARS BEST CHANCES PER
LATEST ENSEMBLE WOULD BE OVER THE FAR WEST AND PERHAPS ACROSS THE
SOUTHERN TIER WHERE BETTER LOW LEVEL CONVERGENCE MAY DEVELOP WELL AHEAD
OF THE SURFACE FRONT. SINCE HARD TO PINPOINT A MORE WIDESPREAD LOCATION
FOR STORMS WILL BUMP POPS TO HIGHER CHANCE IN THOSE AREAS AND TRIM BACK
TO LOWER POPS NORTH/NE CLOSER TO THE FRONT.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 130 PM EDT THURSDAY...

A COLD FRONT WILL ENTER THE NORTHERN PARTS OF THE REGION FRIDAY
NIGHT INTO SATURDAY BEFORE STALLING. THIS FEATURE WILL PROVIDE AN
AREA OF FOCUS FOR A GREATER CONCENTRATION OF SHOWERS AND STORMS TO
DEVELOP...IN ADDITION TO THE DIURNALLY BASED ACTIVITY THAT IS STILL
EXPECTED TO BE ACROSS THE REGION. SATURDAY NIGHT INTO SUNDAY...AN
UPPER LEVEL TROUGH/LOW WILL MOVE ALONG THE STALLED FRONT. THIS
FEATURE WILL BE THE REMNANTS OF TROPICAL DEPRESSION BILL. ASSOCIATED
WITH THE REMNANTS WILL BE A GENEROUS REGION OF TROPICAL
MOISTURE...AND PROGGED WIND FIELDS AROUND IT AROUND 45 KTS AT 850 MB
OVER THE REGION. THIS SCENARIO COULD SET THE STAGE FOR THE POTENTIAL
FOR FLOODING RAINS...AND STRONG WINDS THAT COULD BRING DOWN TREES
GIVEN HOW MOIST THE SURFACE MOISTURE WILL BECOME AROUND THE ROOT
SYSTEMS WITH THE HEAVY PRECIPITATION. ALSO...STRONG SHEAR WILL BE
LIKELY WITH ANY THUNDERSTORMS THAT FORM...INCREASING THE CHANCE FOR
STRONG TO SEVERE THUNDERSTORM ACTIVITY WITH ISOLATED SPIN UPS. BY
SUNDAY NIGHT...THE AXIS OF THE UPPER TROUGH WILL BE OVER OR JUST
EAST OF THE AREA. WESTERN AREAS MAY SEE A WINTER-LIKE PATTERN IN
TERMS OF LOW CLOUDS AND UPSLOPE RAIN SHOWERS AND STORMS THANKS TO A
CONTINUATION OF STRONG 850 MB WINDS ON THE BACKSIDE OF THE UPPER
LOW...AND RESIDUAL LOW LEVEL MOISTURE.

TEMPERATURES WILL TREND MILDER DURING THIS PORTION OF THE
FORECAST...WITH READINGS ABOVE NORMAL. BY SUNDAY...HIGHS WILL
AVERAGE 5 TO 10 DEGREES ABOVE NORMAL IN THE LOW TO MID 80S ACROSS
THE MOUNTAINS AND LOW TO MID 90S ACROSS THE PIEDMONT. LOWS WILL
AVERAGE AROUND 10 DEGREES ABOVE NORMAL WITH UPPER 60S ACROSS THE
MOUNTAINS AND LOWER 70S ACROSS THE PIEDMONT.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 230 PM EDT THURSDAY...

THE GENERAL TREND OF THE UPPER LEVEL SYNOPTIC PATTERN TRANSITIONS
INTO ONE WITH LOW PRESSURE OVER SOUTHEAST CANADA...AND A BUILDING
RIDGE OVER THE MISSISSIPPI RIVER VALLEY REGION. IN BETWEEN...ACROSS
OUR REGION...IS EXPECTED TO BE A PERSISTENT BAROCLINIC ZONE.
GUIDANCE SUGGESTS THAT ALONG NORTHWEST FLOW BETWEEN THE RIDGE AND
UPPER LOW WILL BE PERIODIC SHORTWAVE TROUGHS RIDING ALONG THE
FLOW...EACH ONE EXPECTED TO PROGRESS INTO AND ACROSS THE REGION.
THESE FEATURES WILL HELP INCREASE COVERAGE OF SHOWERS AND
STORMS...IN ADDITION TO THE DIURNAL ACTIVITY THAT IS EXPECTED. THE
GREATEST POTENTIAL WILL BE ACROSS THE WESTERN PARTS OF THE REGION.
FOR NOW THE FORECAST WILL REFLECT THE GREATEST COVERAGE AS
SCATTERED...BUT IF AN MCS IS AMONG ONE OF THESE FEATURES...COVERAGE
WILL BE ON A LARGER SCALE.

TEMPERATURES DURING THIS PORTION OF THE FORECAST WILL BE WARMEST ON
MONDAY...AND THEN TREND SLIGHTLY COOLER TUESDAY...AND THEN STAY AT
SIMILAR LEVELS FOR HIGHS AND LOWS THE REMAINDER OF THE FORECAST
PERIOD. FOR ALL TIME FRAMES...TEMPERATURES ARE EXPECTED TO BE ABOVE
NORMAL.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 1235 PM EDT THURSDAY...

ANOTHER WARM MUGGY AFTERNOON IN STORE WITH AFTERNOON BUILD-UPS
AND WIDELY SCATTERED THUNDERSTORMS RESULTING IN BRIEF MVFR TO IFR
CONDITIONS ESPCLY OVER THE MOUNTAINS. ASIDE FROM THE THUNDERSTORM
THREAT AND EARLY MORNING FOG...CONDITIONS TO REMAIN PRIMARILY VFR
THROUGH THE VALID TAF PERIOD. WITH HIGH PRESSURE CENTERED TO THE
SOUTH...WINDS AROUND THE PERIPHERY OF THE HIGH WILL RESULT IN
WESTERLY WIND FLOW OVER THE FORECAST AREA...GUSTY AT TIMES ESPCLY
THIS AFTERNOON.

FOG AGAIN OVERNIGHT DEPENDENT UPON THE DEGREE OF RAINFALL THIS
AFTERNOON/EVENING WITH POTENTIAL TO SEE AREAS OF LIFR/IFR IN
FOG/STRATUS IN THE VALLEYS LATE AND EVEN MVFR ELSEWHERE THAT
RECEIVES A HEAVY SHOWER. FOR NOW WILL TREND TOWARD PERSISTENCE
FROM LAST NIGHT AND INCLUDE A PERIOD OF MVFR IN FOG AT ALL
LOCATIONS EXCLUDING KROA/KBLF...WITH MVFR AT KLYH/KDAN AND IFR
AROUND KBCB/KLWB.

REPEAT PERFORMANCE LIKELY ON FRIDAY WITH FOG GIVING WAY TO MORE
BUILD-UPS BY AFTERNOON WITH AT LEAST SCATTERED TO WIDELY SCATTERED
COVERAGE INTO THE EVENING.

MODELS INDICATE THAT THE PERSISTENT UPPER LEVEL RIDGE ACROSS THE
SOUTHEAST/MID ATLANTIC STATES WILL BE WEAKEN WITH TIME AS THE
REMNANTS OF TS BILL MOVE NORTHEAST. THIS WILL ALLOW FOR
INCREASING COVERAGE OF SHOWERS ACROSS THE AREA THIS WEEKEND.
MODELS SUGGEST THE BEST LIFT OVER OUR AREA FROM TS BILL WILL OCCUR
SATURDAY NIGHT INTO EARLY SUNDAY WITH POTENTIAL FOR A PERIOD OF
MODERATE TO HEAVY RAIN ASSOCIATED WITH MVFR/IFR CONDITIONS.

SOMEWHAT DRIER AIR LOOKS TO ARRIVE EARLY NEXT WEEK BUT IMPULSES
TRACKING SOUTHEAST FROM THE UPPER MIDWEST MAY BRING A COUPLE
ROUNDS OF SHOWERS/STORMS AND POSSIBLE SUB-VFR MONDAY INTO TUESDAY.
&&

.CLIMATE...
AS OF 430 AM EDT THURSDAY...

RECORD HIGHS FOR THURSDAY JUNE 18TH...

STATION RECORD HIGHS/YEAR
ROANOKE 97/1925
LYNCHBURG 96/1944
DANVILLE 96/2007
BLACKSBURG 88/2014
BLUEFIELD 90/2007
LEWISBURG 89/2014

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/NF/PM
CLIMATE...JH/PM
Hazardous weather outlook, Jun 18, 2:53 PM EDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT THU JUN 18 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-191900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
253 PM EDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREAT WOULD
BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE REMNANTS OF TROPICAL DEPRESSION BILL WILL PROGRESS THROUGH
THE AREA SATURDAY INTO SATURDAY NIGHT. ANTICIPATE INCREASING
GUSTY WINDS AND VERY HEAVY RAIN. AS SOIL MOISTURE INCREASES AROUND
THE ROOT SYSTEM OF TREES...THEY WILL BECOME EASIER TO BE BLOWN
DOWN BY WINDS GUSTING IN THE 35 TO 45 MPH RANGE...ESPECIALLY IN
THE MOUNTAINS. ALSO...THERE WILL BE STRONG SHEAR ASSOCIATED WITH
ANY STORMS THAT DEVELOP...THUS INCREASING THE POTENTIAL FOR WIND
DAMAGE FROM STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 3:14 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT THU JUN 18 2015

VAZ009-181945-
SMYTH-
314 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SMYTH COUNTY...

AT 314 PM EDT...A STRONG THUNDERSTORM WAS OVER HUNGRY MOTHER STATE
PARK...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...
CHILHOWIE...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
AND BROADFORD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3693 8168 3694 8137 3676 8127 3681 8170
TIME...MOT...LOC 1914Z 274DEG 24KT 3686 8154

RS
Special weather statement, Jun 18, 3:17 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT THU JUN 18 2015

VAZ032-182015-
PATRICK-
317 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PATRICK COUNTY...

AT 317 PM EDT...A STRONG THUNDERSTORM WAS NEAR BUFFALO RIDGE...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WOOLWINE...
MEADOWS OF DAN...
BUFFALO RIDGE...
FAIRY STONE STATE PARK...
AND CHARITY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3673 8044 3674 8042 3674 8040 3676 8040
      3687 8022 3685 8010 3684 8007 3679 8004
      3679 8007 3678 8010 3674 8009 3661 8036
TIME...MOT...LOC 1917Z 242DEG 16KT 3673 8034

RS
Special weather statement, Jun 18, 3:31 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT THU JUN 18 2015

NCZ004-005-182030-
ROCKINGHAM-STOKES-
331 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN STOKES AND WESTERN ROCKINGHAM COUNTIES...

AT 330 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAPELLA...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MAYODAN...
MADISON...
WALNUT COVE...
STONEVILLE...
AND DANBURY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3626 8034 3640 8038 3650 7991 3625 7990
TIME...MOT...LOC 1930Z 258DEG 15KT 3633 8027

RS
Special weather statement, Jun 18, 3:33 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU JUN 18 2015

WVZ043-182030-
SUMMERS-
333 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SUMMERS COUNTY...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS OVER JUMPING BRANCH...
MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HINTON...
PIPESTEM...
SANDSTONE...
ELLISON...
AND INDIAN MILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3776 8067 3772 8066 3743 8086 3759 8109
      3761 8106 3763 8107 3764 8107 3769 8098
      3772 8097 3772 8095 3770 8091 3767 8090
      3768 8088 3773 8090 3774 8092 3776 8089
      3777 8068
TIME...MOT...LOC 1933Z 269DEG 10KT 3767 8097

RS
Special weather statement, Jun 18, 3:59 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT THU JUN 18 2015

VAZ035-046-047-182030-
BUCKINGHAM-APPOMATTOX-AMHERST-
359 PM EDT THU JUN 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
APPOMATTOX...EAST CENTRAL AMHERST AND BUCKINGHAM COUNTIES...

AT 359 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CENTENARY TO NEAR BENT CREEK TO FALCONERVILLE...
AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
AMHERST...
DILLWYN...
BENT CREEK...
AND CENTENARY.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3762 7826 3734 7846 3736 7858 3740 7859
      3735 7860 3755 7916 3756 7913 3759 7892
      3754 7890 3754 7883 3763 7882 3764 7872
      3770 7869 3768 7865 3771 7865 3776 7856
      3773 7836 3769 7824
TIME...MOT...LOC 1959Z 281DEG 23KT 3772 7857 3759 7887 3754 7907

RS
Special weather statement, Jun 18, 4:17 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT THU JUN 18 2015

VAZ015-016-182100-
GRAYSON-CARROLL-
417 PM EDT THU JUN 18 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN GRAYSON...CITY OF GALAX
AND SOUTHWESTERN CARROLL COUNTIES...

AT 417 PM EDT...A STRONG THUNDERSTORM WAS OVER ELK CREEK...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALAX...
FRIES...
WOODLAWN...
BAYWOOD...
AND SPRING VALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3676 8119 3676 8080 3657 8077 3657 8102
      3671 8124
TIME...MOT...LOC 2017Z 280DEG 24KT 3674 8116

RS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:38 PM EDTSpecial Weather StatementRNKPatrick37 min
Jun 17, 9:30 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford60 min
Jun 17, 9:55 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski, City of Radford35 min
Jun 17, 10:16 PM EDTSevere Thunderstorm WarningRNKFloyd59 min
Jun 17, 10:35 PM EDTSpecial Weather StatementRNKCarroll55 min
Jun 17, 10:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd53 min
Jun 17, 10:53 PM EDTSpecial Weather StatementRNKFranklin52 min
Jun 17, 11:07 PM EDTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg53 min
Jun 17, 11:27 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry48 min
Jun 17, 11:42 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville63 min
Jun 18, 12:29 AM EDTSpecial Weather StatementRNKCharlotte, Halifax61 min
Jun 18, 1:51 AM EDTSpecial Weather StatementRNKCity of Danville24 min
Jun 18, 2:21 AM EDTAreal Flood AdvisoryRNKHalifax, Pittsylvania, City of Danville3 hr
Jun 18, 2:36 PM EDTSpecial Weather StatementRNKPatrick39 min
Jun 18, 2:38 PM EDTSpecial Weather StatementRNKSmyth37 min
Jun 18, 3:14 PM EDTSpecial Weather StatementRNKSmyth31 min
Jun 18, 3:17 PM EDTSpecial Weather StatementRNKPatrick58 min
Jun 18, 3:42 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg63 min
Jun 18, 3:59 PM EDTSpecial Weather StatementRNKBuckingham31 min
Jun 18, 4:17 PM EDTSpecial Weather StatementRNKCity of Galax43 min
Jun 18, 4:25 PM EDTSpecial Weather StatementRNKGiles50 min
Jun 18, 4:41 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem64 min
Jun 18, 4:46 PM EDTSpecial Weather StatementRNKBland59 min
Jun 18, 4:56 PM EDTSpecial Weather StatementRNKAppomattox, Bedford, Campbell, City of Lynchburg64 min
Jun 18, 5:33 PM EDTSpecial Weather StatementRNKTazewell57 min
Jun 18, 5:53 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin52 min
Jun 18, 6:15 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania60 min
Jun 18, 6:48 PM EDTSevere Thunderstorm WarningRNKTazewell45 min
Jun 18, 7:03 PM EDTSpecial Weather StatementRNKCharlotte, Halifax57 min
Jun 18, 7:54 PM EDTSpecial Weather StatementRNKSmyth, Tazewell51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.